New Mexico, 2023

Hail in New Mexico, June 2, 2023

June 2, 2023 · NWS MAF · 1 event in 1 county or zone

A large closed upper-low was located over the northern Great Plains with a shortwave trough to the south within the sub-tropical jet stream. These features helped bring rich moisture and instability into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large closed upper-low was located over the northern Great Plains with a shortwave trough to the south within the sub-tropical jet stream. These features helped bring rich moisture and instability into the region. Widespread strong to severe thunderstorms developed across much of the region. The Permian Basin and the Stockton Plateau were the two main areas of note. Severe winds, large hail. and a brief tornado was observed in this northern complex. To the south, several long-track, cyclic supercells produced tornadoes and very large hail over rural portions of Pecos and Terrell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 10:57 AM MST, 18 minutes earlier.

Area forecast discussion, Jun 2, 10:57 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1257 PM CDT Fri Jun 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 1156 AM CDT Fri Jun 2 2023

* Widespread Severe Weather Expected This Afternoon and Evening

Low clouds that developed this morning are quickly eroding from west
to east, with an agitated cumulus field already evident on satellite
across Southeast New Mexico south across the Trans Pecos toward the
Rio Grande Valley. Convective activity is off to an early start as
well, with showers and storms over northern Lea county including a
severe thunderstorm near Hobbs, as well as another along I-10 west
of Fort Stockton. The main driving force behind today's severe
threat is a mid-level short wave, which per latest water vapor
imagery is currently translating over far West Texas and will move
northeastward across eastern New Mexico and West Texas through this
afternoon. At the surface, a dryline up against the higher terrain
will mix eastward, and as it sharpens in the vicinity of the TX/NM
state line coincident with increasing ascent due to the
aforementioned short wave, more widespread and rapid convective
development is expected early afternoon. Instability 2000-3000+ J/kg
is expected east of the dryline, with localized higher instability
along the dryline where moisture will pool. Effective shear pushing
50 kt along with lapse rates approaching 8-9 C/km will allow for all
severe hazards, with storms that develop expected to quickly
intensify, with very large hail, damaging winds, tornadoes, and
heavy rain/flash flooding all possible. Discrete supercells will be
the initial storm mode, with long straight hodographs indicating
potential for storm splits and significant hail up to the size of
softballs. Numerous remnant outflow boundaries also exist across the
region, and if any supercell manages to latch onto one of these
boundaries, a local enhancement of streamwise vorticity could yield
increased tornado threat, especially during the afternoon.

Late afternoon into the evening as storms move eastward, storm mode
will gradually transition into multicell clusters and line segments
as cold pools merge and storms become outflow dominant. At that
time, the hail threat will gradually diminish, with damaging winds
becoming the primary concern, with a nonzero tornado threat
continuing. As for exactly when/where this transition will occur,
there remains uncertainty, though it looks like the best potential
will be across the eastern Permian Basin and Lower Trans Pecos. Also
of note today is the potential for a discrete supercell to develop
over Pecos county associated with low-level convergence and
vorticity enhancements over the Stockton Plateau along the higher
terrain and Pecos River Valley. Thus, the Stockton Plateau (Pecos
and Terrell counties) may see a heightened tornado threat this
afternoon. A Tornado Watch is currently in effect for Southeast New
Mexico and most of West Texas until 800 PM CDT.

The bulk of storm activity will move east of the area late evening,
though trailing stratiform precipitation may keep light to moderate
rain across eastern areas well into tonight, with potential for back-
building storms (some strong) along outflow. Lows tonight in the
wake of the storms will drop into the middle 50s to middle 60s for
most, near or just below normal for early June. Heading into
Saturday, highs are expected to be similar to today, in the 80s for
most locations and 90s focused along the Pecos and Rio Grande
Valleys. Given little change to the upper pattern, that is, weak
ridging over Texas with a trough to the west and another to the
east, yet another day of scattered showers and thunderstorms is
expected. Storms may become strong to severe, especially along
remnant outflow boundaries from today's convection, though the
intensity will be much less than today. Primary threats will include
large hail, damaging wind gusts, heavy rain, and flash flooding.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 1156 AM CDT Fri Jun 2 2023

Not much to say about long term except that a similar pattern to
last week is expected for this upcoming week as upper ridging
develops to our west with a stationary low over Baja CA.
Southeasterly surface flow will usher in decent moisture and
disturbances moving across the ridge each day will create the
opportunity for thunderstorms to develop each afternoon. Storms will
be strong to severe, with initiation off the dryline and outflow
boundaries from previous days storms. These storms will be mostly
diurnally drive and move eastward and out of the region by late
evening. With limited shear and the weak ridge firmly in place,
widespread severe weather isn't expected, although afternoon storms
will still be capable of large hail, strong winds, and heavy rain
leading to localized flooding. The thermal ridge axis sets up to our
west, so highs through Thursday will be below normal in the low to
mid 80s for most.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Fri Jun 2 2023

MVFR cigs expected at KMAF late tonight/Sat morning. Otherwise,
VFR conditions will prevail except in areas of direct convection.
Low-based cu field expected areawide this afternoon/Saturday.
Return flow continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  83  61  83 /  40  30  30  30
Carlsbad                 59  90  61  87 /  10  20  20  20
Dryden                   67  86  64  87 /  20  30  20  10
Fort Stockton            63  88  62  87 /  20  30  10  20
Guadalupe Pass           59  85  59  81 /   0  10  10  20
Hobbs                    56  85  59  83 /  30  20  20  20
Marfa                    53  86  52  84 /   0  40  10  30
Midland Intl Airport     61  85  62  84 /  30  30  20  20
Odessa                   62  85  62  84 /  30  30  20  20
Wink                     62  90  63  89 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....88
AVIATION...44
Hazardous weather outlook, Jun 2, 10:05 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1205 PM CDT Fri Jun 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1205 PM CDT Fri Jun 2 2023 /1105 AM MDT Fri Jun 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

An high potential for severe thunderstorms exists across the Permian
Basin, Southeast New Mexico, and the Trans Pecos this afternoon and
evening. A Tornado Watch is in effect through 8 PM CDT tonight. Any
severe thunderstorms will have the potential to produce very large
hail, damaging wind gusts, and a few tornadoes. Additionally, any
thunderstorms will be able to produce torrential rainfall and
potential flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday onward will have daily thunderstorm chances during the
afternoon and evening across the region. Each day will have the
potential for strong to severe thunderstorms capable of producing
torrential rainfall, strong winds, localized flooding, and hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 9:52 AM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1152 AM CDT Fri Jun 2 2023

TXZ075-274-021730-
Pecos TX-Reeves County Plains TX-
1152 AM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 1230 PM CDT...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Saragosa, or 30 miles south of Pecos, moving northeast
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Pecos
and southeastern Reeves Counties.

This includes Interstate 10 between mile markers 221 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3082 10348 3103 10354 3123 10318 3099 10304
TIME...MOT...LOC 1651Z 244DEG 16KT 3098 10342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
June 2, 11:15 AM MST to 11:25 AM MST
Where
Lea County, 2.71 mi NW of Hobbs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.730, -103.160

Quarter-size hail observed in downtown Hobbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110375.